Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 182, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2001, 6:34 AM CDT for Polk County, Iowa. It was in force for 41 min. 8 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 6:34 AM CDT (11:34 UTC)
- Expired
- Jun 12, 2001, 7:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Polk County, IA
The radar
The Des Moines radar (KDMX), 8 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:35 AM CDT | Hail 1.75 | West Des Moines, IA | |
| Jun 12, 6:35 AM CDT | Hail 1 | Urbandale, IA | |
| Jun 12, 6:37 AM CDT | Hail 2.75 | West Des Moines, IA | |
| Jun 12, 6:40 AM CDT | Hail 1.75 | Clive, IA | |
| Jun 12, 6:42 AM CDT | Hail 1.5 | Windsor Hgts, IA | |
| Jun 12, 6:44 AM CDT | Hail 1.75 | Urbandale, IA | |
| Jun 12, 6:45 AM CDT | Hail 1.5 | Urbandale, IA | |
| Jun 12, 6:53 AM CDT | Hail 1.75 | Clive, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3594 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 121137 SVRDSM IAC153-121220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 634 AM CDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF DES MOINES * UNTIL 715 AM CDT * AT 627 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEAR WEST DES MOINES...OR ABOUT 10 MILES WEST OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN URBANDALE NOW IN CLIVE NOW IN WEST DES MOINES NOW NEAR ANKENY...6 MILES NORTH OF PLEASANT HILL AROUND 640 AM NEAR BONDURANT...ALTOONA AROUND 650 AM AT 634 AM...A WEATHER SPOTTER REPORTED UP TO 2 INCH SIZED HAIL NEAR WEST DES MOINES. DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED AREA. SEEK A STURD9Y SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4186 9382 4151 9380 4151 9334 4186 9335 FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 12, 3:10 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 AM CDT TUE JUN 12 2001 FORECAST CHALLENGES WITH CAP AND THEREFORE EXTENT OF CONVECTION ACRS CWA DURING THE NEXT 48 TO 60 HOURS. CURRENTLY...CONVECTION RIDING ALONG SFC BOUNDARY CONTINUES TO PRESS TO THE EAST WITH BEST LOW LEVEL INFLOW. ANOTHER AREA OF TSRA HAVE DEVELOPED ACRS SW NEBRASKA WHERE LOW LEVEL CONVERGENCE HAS INCREASED ALONG FRONTAL BOUNDARY. OTHERWISE...STRONG CAP HAS HELD ACRS THE SOUTHERN TWO-THIRDS OF THE CWA TONIGHT WITH TEMPS IN THE MID TO UPPER 70S AND RATHER HIGH DEWPOINTS. STALLED BOUNDARY ACRS THE CWA WILL BEGIN TO MOVE NORTH DURING THE DAY WITH INCREASING WAA. MODELS INDICATE THAT CONVECTION WL ONCE AGAIN FIRE ACRS N IA ON THE EDGE OF THE CAP DURING THE DAY AS LOW LEVEL FLOW BACKS. ANY SUNSHINE THIS MORNING WL LEAD TO RAPID DESTABILIZATION AND SEVERE CONVECTION REMAINS A DISTINCT POSSIBILITY. FARTHER SOUTH...CAP SHOULD HOLD IN THE WARM SECTOR WITH WARM TEMPS INTO THE 90S AGAIN. STATE TO BE IN WARM SECTOR OVERNIGHT WITH ONLY CHANCE OF CONVECTION IN THE NORTH WITH CAP HOLDING ELSEWHERE. LOWS TO REMAIN QUITE WARM WITH READINGS IN THE 70S. NEXT CHANCE FOR PCPN SHOULD COME LATER ON WEDNESDAY AS COOLER MID LEVEL TEMPS MOVE INTO IA WITH UPPER LOW PULLING INTO NORTHERN PLAINS. EXPECT TEMPS TO BE NEAR 90 WITH HUMID CONDITIONS CONTINUING. FRONTAL BOUNDARY MOVES SLOWLY ACRS ON WEDNESDAY NIGHT WITH CONVECTION BECOMING MORE LIKELY. NO CHANGES TO EXTENDED AT THIS TIME. .DSM...NONE COGIL
In the hours before
Special weather statement, Jun 12, 5:55 AM CDT, 39 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT TUE JUN 12 2001
A STALLED FRONT EXTENDED FROM SOUTHWEST INTO NORTHEAST IOWA EARLY
THIS MORNING. THIS FRONT WILL BEGIN TO MOVE NORTH TODAY AS WARM AND
MOIST AIR SURGES NORTHWARD ACROSS IOWA. INSTABILITY SHOULD ONCE
AGAIN BE HIGH WITH TEMPERATURES APPROACHING 90 AND DEWPOINTS AROUND
70. A CAP IS EXPECTED TO BE IN PLACE ACROSS SOUTHERN IOWA AND
SHOULD INHIBIT CONVECTION SOUTH OF HIGHWAY 92. FARTHER NORTH...THE
CAP WEAKENS WITH THE DEVELOPMENT OF CONVECTION REMAINING POSSIBLE
THROUGHOUT THE DAY.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>006-015-016-023-024-033-034-131100-
CALHOUN-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA AND ESTHERVILLE
517 AM CDT TUE JUN 12 2001
* EVENT TIMING... 10 AM THROUGH 10 PM
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
* MISCELLANEOUS INFORMATION - THERE MAY BE A PERIOD OF THUNDERSTORMS
LATE THIS MORNING AS THUNDERSTORMS MOVE EAST OUT OF NEBRASKA. THEN
ANOTHER ROUND OF THUNDERSTORMS COULD DEVELOP LATER THIS AFTERNOON AS
A WARM FRONT PUSHES THROUGH NORTHERN IOWA.
IAZ007-017-025>028-035>039-044>050-057>062-131100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-CERRO
GORDO-CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
JASPER-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...AMES...BOONE...CARROLL...DENISON...DES
MOINES...FORT DODGE...GRINNELL...IOWA FALLS...MARSHALLTOWN...MASON
CITY...NEWTON...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
517 AM CDT TUE JUN 12 2001
* EVENT TIMING... THROUGH 9 AM AND THEN AGAIN FROM 2 PM TO 10 PM.
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... MODERATE
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... LOW
* MISCELLANEOUS INFORMATION - THUNDERSTORMS ACTIVITY IS MOST LIKELY
THROUGH MID MORNING THEN AGAIN THIS AFTERNOON.
IAZ070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA...OTTUMWA AND
PELLA
517 AM CDT TUE JUN 12 2001
* EVENT TIMING... 2 PM THROUGH 10 PM
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... NONE
* SPOTTER ACTIVATION OUTLOOK... LOW
* MISCELLANEOUS INFORMATION - THE ATMOSPHERE SHOULD REMAIN CAPPED
OVER SOUTHERN IOWA...THEREFORE THUNDERSTORM ACTIVITY IS NOT EXPECTED.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTKER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
COGILLocal storm report, Jun 12, 6:01 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
601 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 AM 1 S MARSHALLTOWN IA .75 INCH HAIL
06/12/01 MARSHALL REPORTED BY STORM
SPOTTER.
0555 AM MARSHALLTOWN IA .75 INCH HAIL
06/12/01 MARSHALL REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 44 min |
| Jun 11, 10:54 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 51 min |
| Jun 11, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 45 min |
| Jun 12, 5:38 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 32 min |
| Jun 12, 6:23 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 47 min |
| Jun 12, 6:35 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 30 min |
| Jun 12, 6:41 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 44 min |
| Jun 12, 7:24 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 31 min |
| Jun 12, 8:33 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 22 min |
| Jun 12, 8:42 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 28 min |
| Jun 12, 8:59 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 41 min |
| Jun 12, 9:02 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 38 min |
| Jun 12, 9:06 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
| Jun 12, 9:25 AM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 40 min |
| Jun 12, 9:31 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 19 min |
| Jun 12, 9:38 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 42 min |
| Jun 12, 9:45 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 30 min |
| Jun 12, 9:50 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 40 min |
| Jun 12, 9:57 AM CDT | Severe Thunderstorm Warning | DMX | Marshall, Polk, Story | 38 min |
| Jun 12, 10:03 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 32 min |
| Jun 12, 10:19 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 21 min |
| Jun 12, 10:27 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 28 min |
| Jun 12, 10:38 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 32 min |
| Jun 12, 10:41 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 29 min |
| Jun 12, 10:54 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 41 min |
| Jun 12, 11:09 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 41 min |
| Jun 12, 11:13 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 42 min |
| Jun 12, 11:17 AM CDT | Tornado Warning | DMX | Poweshiek | 28 min |
| Jun 12, 11:18 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 42 min |
| Jun 12, 11:24 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 21 min |
| Jun 12, 11:50 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 40 min |
| Jun 12, 11:57 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 28 min |
| Jun 12, 12:02 PM CDT | Tornado Warning | DMX | Crawford | 28 min |
| Jun 12, 12:08 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 42 min |
| Jun 12, 12:11 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 39 min |
| Jun 12, 12:22 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 38 min |
| Jun 12, 12:25 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| Jun 12, 12:28 PM CDT | Tornado Warning | DMX | Crawford | 32 min |
| Jun 12, 12:46 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 39 min |
| Jun 12, 12:48 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 42 min |
| Jun 12, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 28 min |
| Jun 12, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 41 min |
| Jun 12, 1:51 PM CDT | Flash Flood Warning | DMX | Boone, Story | 3 hr |
| Jun 12, 1:51 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 39 min |
| Jun 12, 2:08 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 42 min |
| Jun 12, 2:12 PM CDT | Flash Flood Warning | DMX | Greene | 2 hr |
| Jun 12, 2:29 PM CDT | Flash Flood Warning | DMX | Jasper, Polk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.